Nova Scotia Take Home Naloxone Program
Mental Health

The Nova Scotia Take Home Naloxone (THN) Program, to provide opioid overdose prevention/naloxone  training and free take home naloxone kits to Nova Scotians at risk of opioid overdose and their loved ones. The aim is to prevent opioid overdoses and related death from occurring in Nova Scotian communities.

Naloxone kits are available free of charge to anyone at risk of opioid overdose. Family and friends can also get a kit.

What is Naloxone?

Naloxone is used to treat an opioid overdose. Naloxone is a temporary antidote that buys time for paramedics to arrive.  If not taken to the hospital the overdose victim can fall back into the overdose within 30 minutes.  This medicine should not be used in place of emergency medical care.

Once administered, Naloxone will start to work in approximately 1-5 minutes. Naloxone stays active in the body for about 30-60-90 minutes.  Since Naloxone only temporarily reverses an opioid overdose, It is important to call 911 before administering naloxone. 

Naloxone will work only for drugs in the opioid family. However, if an overdose involves multiple substances, including opioids, naloxone helps by temporarily removing the opioid.

Naloxone will not cause harm if administered in the absence of opioids.

The NS Take Home Naloxone Program provides naloxone that can be injected intramuscularly (upper shoulder or upper thigh). 

Naloxone has been approved for use in Canada for over 40 years and is on the World Health Organization List of Essential Medicines.

What is a Naloxone Kit?

​A fully assembled Naloxone Kit includes:

  • 2 ampoules of SOS Naloxone 0.4mg/ML (Sandoz)
  • 2 VanishPoint 3cc 26G 1” Syringes
  • 2 Ampoule Breakers
  • 1 Pocket Breathing Mask
  • 2 Nitrile Gloves
  • 2 Alcohol Swabs
  • Pill Bottle
  • 1 step-by-step THN instruction pamphlet
  • 1 training card 

Here are two examples of kits available in Nova Scotia.


  • Keep your kit on you at all times
  • Keep your kit at room temperature, NOT in a car
  • Keep an eye on the expiration date (marked on each ampoule)
  • Routinely check that all supplies are in your naloxone kit
  • Tell everyone you have a kit 
  • If you use your kit, go to one of the registered sites for a refill

Who Can Get a Take Home Naloxone Kit?

You do not need a prescription or an NS Health Card number to get a kit. Go to your nearest pharmacy and speak with a pharmacist about getting a kit.
Participating community pharmacies, will provide free naloxone kits to individuals who:
• are at risk for opioid overdose*
• are likely to witness and respond to an overdose, such as family and friends of people who are at risk of overdose
* It has been determined that fentanyl has tainted the illegal drug supply in Canada, often unbeknownst to people who use drugs.  Anyone who uses illegal drugs should be considered at risk for opioid overdose.
Individuals must complete basic opioid overdose/naloxone administration training and be able to demonstrate knowledge and understanding of all training components, before the pharmacist can provide the naloxone kit. The training session happens right in the pharmacy and is about 20 minutes long.
The full list of participating pharmacies found here.
Individuals and groups who don’t meet the eligibility criteria can contact their local pharmacy to discuss ordering kits and obtaining the required training. Accessibility and cost may vary by pharmacy.

Where Can I Get a Take Home Naloxone Kit?

When Should I Use the Kit/What is An Overdose?

An overdose is taking too much of a substance, whether it’s prescription, over-the-counter, legal, or illegal.

​Drug overdoses may be accidental or intentional. If you’ve taken more than the recommended amount of a drug or enough to have a harmful effect on your body’s functions, you have overdosed.

Illegal drugs, used to get high, may be taken in overdose amounts when a person's metabolism cannot detoxify the drug fast enough to avoid unintended side effects.

Syptoms of an Overdose:

  • Trouble walking or talking
  • Won't wake up
  • Difficulty Breathing, gurgling sounds, or unusual snoring
  • Cold, clammy skin
  • Grey, purple or blue lips or nails
  • Tiny pupils

What is a "nod"?
Signs of Nodding include:

  • Closed eyes
  • Drooping head
  • Person appears to be sleeping
  • Person CAN respond to stimuli/stimulation

How is it different from an overdose?
Person CANNOT respond to stimuli/stimulation when they overdose.

NODDING = over sedation
OVERDOSE = medical emergency


Questions about Naloxone? Interested in becoming a site? Do you want to be trained on how to use Naloxone?

Learn More